UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 111

of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'

111
TI
Veno-occlusive disease of the liver after chemotherapy of acute leukemia. Report of two cases.
AU
Griner PF, Elbadawi A, Packman CH
SO
Ann Intern Med. 1976;85(5):578.
 
Two adult male patients with acute leukemia developed a fatal Budd-Chiari-like illness while receiving 6-thioguanine. Both had previously received cytosine arabinoside. Antemortem and postmortem specimens of liver showed changes characteristic of toxic veno-occlusive disease. Similar findings have been described after ingestion of certain plant alkaloids and after treatment with arsphenamine, urethane, and ionizing radiation to the liver. We are unaware of any published reports of veno-occlusive disease of the liver after treatment with either 6-thioguanine or cytosine arabinoside. Although 6-thioguanine was most likely responsible for this syndrome, it is not possible to eliminate cytosine arabinoside as the causative agent. Since both drugs are occasionally used for benign conditions, physicians should be aware of this possible complication.
AD
PMID